Intra-articular steroid injections lead to serious joint adverse events


  • Dawn O'Shea
  • Univadis Medical News
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Before administering intra-articular corticosteroid (IACS) injection for osteoarthritis (OA) of the hip or knee, clinicians should assess for radiographic features and patient characteristics that increase the risk of adverse joint events, according to a new research.

The study reviewed 459 patients who received an IACS (40 mg of triamcinolone, 2 mL of 1% lidocaine and 2 mL of 0.25% bupivacaine) at a single centre in 2018. Of these, 218 did not undergo radiographic or MRI follow-up or had total joint replacement without additional pre-surgical imaging.

The authors observed four main adverse joint findings in patient imaging after IACS injections:

  • Accelerated OA progression (6%)
  • Subchondral insufficiency fracture (0.9%)
  • Complications of osteonecrosis (0.7%)
  • Rapid joint destruction, including bone loss (0.7%)

Altogether, based on the available results of post-procedural imaging, 36 adverse joint events were recorded in 36 patients (19 women) out of a total of 459 IACS injections (8%). Affected patients were 37-79 years old and received one to three IACS injections, with 2-15 months between the time of injection and imaging documentation of joint event.

The authors say there should be a low threshold to obtaining radiographs before performing IACS injection.

The research is published in the journal Radiology.

Please confirm your acceptance

To gain full access to GPnotebook please confirm:

By submitting here you confirm that you have accepted Terms of Use and Privacy Policy of GPnotebook.

Submit